What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 27, 2:30 PM CST, 18 minutes earlier.
Area forecast discussion, Aug 27, 2:30 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
330 PM CDT Thu Aug 27 2020
.NEAR TERM...(Remainder of today and tonight)
Issued at 330 PM CDT Thu Aug 27 2020
Latest Doppler radar data currently depicts the development of
scattered convection across the local area, to the immediate north of
a well-defined band of showers and thunderstorms associated with a
low-level streamline confluence axis. Guidance from a majority of the
CAMs is in reasonably good agreement in predicting the broader band
to shift northward across our region through the remainder of the
afternoon, and POPs through 00Z have been adjusted upward to account
for this. With strengthening southerly flow aloft and sufficient
boundary layer warming now occurring to boost temperatures into the
u80s-l90s, MLCAPE in the 1000-2000 J/kg range could support some
stronger wind gusts (40-50 MPH) than anticipated in the morning
update, but we still expect storms to remain below severe thresholds.
As for the remainder of the night, it appears as if convection
lingering from this afternoon's activity should largely dissipate
after sunset, as the initial outer confluence band extending eastward
from Laura lifts further northeastward. However, most guidance
suggests that an additional band of showers and thunderstorms may
develop across east central MS/west central AL and begin to spread
northward early Friday morning, warranting fairly high POPs for the
western half of CWFA. Otherwise, given the strength of south-
southeasterly flow at the surface and an increase in low stratus
clouds around Midnight, we expect another very mild and humid night,
with lows in the mid 70s.
.SHORT TERM...(Friday through Saturday night)
Issued at 330 PM CDT Thu Aug 27 2020
Overall, there has been little change in the short term forecast
this afternoon, with the global models continuing to suggest that the
remnant vorticity related to Laura will lift northeastward from AR
into the Lower-OH Valley tomorrow, before accelerating eastward along
the KY-TN border and into the southern Appalachians Friday night.
The circulation will gradually open into a wave as it encounters
increasingly confluent flow between a 500-mb ridge centered across
southern FL and a mid-latitude trough digging southeastward across
western Ontario, but the height gradient will remain sufficiently
steep to support strong southwesterly gradient flow across the region
tomorrow. Sustained winds around 15 MPH can be expected in lower
elevations along with gusts in the 20-25 MPH range, and both values
will be notably higher in elevated terrain. In fact, conditions will
be very close to Wind Advisory criteria in our higher terrain zones
for a brief window late Friday night/early Saturday morning, but due
to the marginal nature of these conditions and limited areal extent,
we will refrain from issuing an NPW at this point.
Several bands of convection driven by low-level convergence zones
peripheral to the parent circulation of Laura will also pivot east-
northeastward across the region during the day tomorrow. This will
occur prior to the arrival of the broader region of more widespread
rainfall associated with the remnant circulation that will spread
east-southeastward through the TN Valley late Friday night/early
Saturday morning. Although the southwesterly low-level jet will
likely increase to 35-45 knots overnight (well within the range to
warrant concern for mesocyclones and tornadoes), the most favorable
overlap of deep-layer shear, low-level flow and instability will
likely occur during the day on Friday. That said, this still appears
to be a low CAPE/high shear case as instability will be limited to
500-1000 J/kg by widespread cloud cover and precipitation.
Nonetheless, brief tornadoes will be possible with any low-topped
supercells, and the stronger bands of convection will be capable of
producing wind gusts in the 40-50 MPH range. Finally, both areal and
flash flooding will be a concern given recent heavy rainfall,
although average storm total rainfall amounts are still predicted to
only reach 1-2 inches.
Precipitation should be ending rather quickly from NW-to-SE across
the region in the 09-12Z timeframe on Saturday, as deep-layer flow
veers to northwest in the wake of the departing trough. Although this
may lead to a temporary drying trend on Saturday, the cold front
related to a northern stream trough moving across southern
Ontario/southern Quebec may drop southward into the region Saturday
evening, initiating additional showers and thunderstorms.
.LONG TERM...(Sunday through Wednesday)
Issued at 330 PM CDT Thu Aug 27 2020
A persistent wet pattern is setting up for the duration of the long
term period. Even with Laura far removed from its days of a tropical
system, its wake as it continues to phase through its post tropical
cyclone life will be felt in the TN Valley. As the remains of Laura
merge with a system off the Nova Scotia coastline, an attendant
frontal boundary will stretch through the Mid-Atlantic coastline and
across the SE US. With this boundary draped over the region, plenty
of deep moisture will be primed to support showers and storms each
day. The boundary will gradually stall and begin to push more
eastward, as like a quasi-warm front by Tuesday, which again, will
support showers and storms across the region. Behind the exiting warm
front, high pressure will attempt to establish back over the region,
as upper level support wanes with energy moving east. Rain will
remain in the forecast on Wednesday, but chances will be diminishing.
Current QPF forecast keeps total rainfall for the long term period
around one inch. However, will need to closely monitor for more
persistent, heavy rainfall which would easily cause flood concerns
given saturated soils.
Temps each today to top out in the mid 80s with lows in the low 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1259 PM CDT Thu Aug 27 2020
VFR conditions currently observed at the HSV/MSL terminals will
persist this afternoon, with the development of few Cu expected
beneath a bkn-ovc veil of Cs aloft. Sct convection will likely
continue to shift northward into the region, driven by a subtle low-
lvl convergence axis extending eastward from Hurricane Laura. Based
on expected timing of this activity, we have introduced VCSH for both
terminals at 21Z, with a TEMPO group for TSRA btwn 22-02Z. Although
some showers and thunderstorms could feasibly continue well into the
evening and overnight hours, we will refrain from including them in
the forecast at this point. However, it does appear as if a stratocu
deck will begin to surge northeastward this evening, as the low-
level jet strengthens. A period of broken MVFR stratus is expected
btwn 08-14Z, at which time LLWS may eventually need to be included
due to 30-35 knot flow around 1800-2000 ft AGL. Convection associated
with another outer rainband will likely begin to impact the
terminals at the end of the period, with PROB30 groups included btwn
14-18Z. Sfc flow will veer from SE to SSW over the course of the TAF
period, with sustained speeds around 10 knots and gusts as high as 18
knots during the day.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...Barron
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 27, 2:43 AM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
343 AM CDT Thu Aug 27 2020
ALZ001>010-016-TNZ076-096-097-272345-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
343 AM CDT Thu Aug 27 2020
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Isolated to scattered thunderstorms will be possible today, mainly
during the afternoon and early evening hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Thunderstorm coverage will increase Friday into Saturday, as the
remnants of Hurricane Laura move eastward across the Mid South and
lower Ohio Valley areas. A few storms may be capable of producing
locally heavy rainfall and strong gusty winds. A few tornadoes may
also be possible late Friday.
Scattered storms will remain in the forecast Sunday and Monday, as a
weak frontal boundary settles into the region from the north.
.SPOTTER INFORMATION STATEMENT...
Formal activation of storm spotters and emergency management
personnel is not anticipated at this time. However, timely reports
of flooding will be greatly appreciated.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Aug 27, 2:16 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
316 PM CDT Thu Aug 27 2020
ALZ003-272100-
Franklin AL-
316 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN COUNTY UNTIL 400
PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Weston, moving north at 30 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Red Bay, Vina, Atwood, Dempsey, Little Bear Creek Reservoir,
Halltown, Pleasant Site and Cedar Creek Reservoir.
LAT...LON 3434 8817 3453 8815 3456 8793 3431 8794
3432 8817 3434 8818
TIME...MOT...LOC 2015Z 172DEG 26KT 3429 8803
KTWSpecial weather statement, Aug 27, 2:30 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
330 PM CDT Thu Aug 27 2020
ALZ004-272100-
Lawrence AL-
330 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE COUNTY
UNTIL 400 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brushy Lake, moving north at 15 mph.
Locations impacted include...
Moulton, Speake, Bankhead National Forest and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3430 8735 3452 8740 3453 8711 3430 8718
TIME...MOT...LOC 2030Z 174DEG 13KT 3432 8725
KTW
Special weather statement, Aug 27, 2:36 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
336 PM CDT Thu Aug 27 2020
ALZ002>004-272100-
Lawrence AL-Franklin AL-Colbert AL-
336 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT...EASTERN
FRANKLIN AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, moving north at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Russellville, Phil Campbell, Littleville, Mt Hope, New Bethel, La
Grange, Tharptown, Rockwood, Newburg and Crooked Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3465 8744 3430 8750 3431 8780 3466 8782
TIME...MOT...LOC 2035Z 181DEG 36KT 3432 8764
KTW
Special weather statement, Aug 27, 2:40 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
340 PM CDT Thu Aug 27 2020
ALZ001-004-005-272130-
Lawrence AL-Lauderdale AL-Limestone AL-
340 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...WEST
CENTRAL LIMESTONE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 430 PM
CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving north at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Moulton, Rogersville, Town Creek, Courtland, North Courtland,
Hillsboro, Coxey, Oliver, Chalybeate Springs and Red Bank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3444 8722 3451 8736 3482 8742 3481 8709
TIME...MOT...LOC 2040Z 182DEG 22KT 3454 8728
KTW
Special weather statement, Aug 27, 2:48 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
348 PM CDT Thu Aug 27 2020
ALZ002-003-272115-
Franklin AL-Colbert AL-
348 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 415 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Tishomingo State Park, moving north at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cherokee, Malone, Mynot, Mt Hester, Margerum and Allsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3481 8811 3481 8795 3452 8797 3456 8808
3470 8812
TIME...MOT...LOC 2048Z 172DEG 30KT 3459 8803
KTW